Today Quote" Those who think they have not time for bodily exercise will sooner or later have to find time for illness. "
Heparin Induced Thrombopenia
Definition of Heparin Induced Thrombopenia
Heparin-induced thrombocytopenia (HIT) is the development of thrombocytopenia (a low platelet count), due to the administration of various forms of heparin, an anticoagulant. HIT predisposes to thrombosis, the abnormal formation of blood clots inside a blood vessel, and when thrombosis is identified the condition is called heparin-induced thrombocytopenia and thrombosis (HITT). HIT is caused by the formation of abnormal antibodies that activate platelets. If someone receiving heparin develops new or worsening thrombosis, or if the platelet count falls, HIT can be confirmed with specific blood tests.
Symptoms of Heparin Induced Thrombopenia
Heparin may be used for both prevention and the treatment of thrombosis. It exists in two main forms: an "unfractionated" form that can be injected under the skin or through an intravenous infusion, and a "low molecular weight" form that is generally given subcutaneously (administered under the skin). Commonly used low molecular weight heparins are enoxaparin, dalteparin, and tinzaparin.
In HIT, the platelet count in the blood falls below the normal range, a condition called thrombocytopenia. However, it is generally not low enough to lead to an increased risk of bleeding. Most people with HIT will therefore not experience any symptoms. Typically the platelet count will fall 5–14 days after heparin is first given; if someone has received heparin in the previous three months, the fall in platelet count may occur sooner, sometimes within a day.
The most common symptom of HIT is enlargement or extension of a previously diagnosed blood clot, or the development of a new blood clot elsewhere in the body. This may take the form of clots either in arteries or veins, causing arterial or venous thrombosis, respectively. Examples of arterial thrombosis are stroke, myocardial infarction ("heart attack"), and acute leg ischemia. Venous thrombosis may occur in the leg or arm in the form of deep vein thrombosis (DVT) and in the lung in the form of a pulmonary embolism (PE); the latter usually originate in the leg but migrate to the lung.
Causes of Heparin Induced Thrombopenia
This type of thrombocytopenia is caused by taking heparin.
Diagnosis of Heparin Induced Thrombopenia
HIT may be suspected if blood tests show a falling platelet count in someone receiving heparin, even if the heparin has already been discontinued. Professional guidelines recommend that people receiving heparin have a complete blood count (which includes a platelet count) on a regular basis while receiving heparin.
However, not all people with a falling platelet count while receiving heparin turn out to have HIT. The timing, severity of the thrombocytopenia, the occurrence of new thrombosis, and the presence of alternative explanations, all determine the likelihood that HIT is present. A commonly used score to predict the likelihood of HIT is the "4 Ts" score introduced in 2003. A score of 0–8 points is generated; if the score is 0-3, HIT is unlikely. A score of 4–5 indicates intermediate probability, while a score of 6–8 makes it highly likely. Those with a high score may need to be treated with an alternative drug while more sensitive and specific tests for HIT are performed, while those with a low score can safely continue receiving heparin as the likelihood that they have HIT is extremely low.
Treatment of Heparin Induced Thrombopenia
Given the fact that HIT predisposes strongly to new episodes of thrombosis, it is not sufficient to simply discontinue the heparin administration. Generally, an alternative anticoagulant is needed to suppress the thrombotic tendency while the generation of antibodies stops and the platelet count recovers. To make matters more complicated, the other most commonly used anticoagulant, warfarin, should not be used in HIT until the platelet count is at least 150 x 10^9/L because there is a very high risk of warfarin necrosis in people with HIT who have low platelet counts. Warfarin necrosis is the development of skin gangrene in those receiving warfarin or a similar vitamin K inhibitor. If the patient was receiving warfarin at the time when HIT is diagnosed, the activity of warfarin is reversed with vitamin K. Transfusing platelets is discouraged, as there is a theoretical risk that this may worsen the risk of thrombosis; the platelet count is rarely low enough to be the principal cause of significant hemorrhage.
Prognosis of Heparin Induced Thrombopenia
Consult with your doctor.
Prevention of Heparin Induced Thrombopenia
Consult with your doctor.
Find Diseases Alphabetically